Oregon, 2006

High Wind in Oregon, January 1, 2006

January 1, 2006 · NWS PQR · 3 events in 3 counties and zones

A strong low pressure system moving northward just off the Oregon Coast caused high winds. Clatsop Spit recorded sustained winds of 48 mph with a gust to 64 mph; Garibaldi had 46 gusting to 58 mph; Yaquina Bay bridge reported 43 gusting to 55 mph; and Sea Lion Cave had a gust to 59 mph.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low pressure system moving northward just off the Oregon Coast caused high winds. Clatsop Spit recorded sustained winds of 48 mph with a gust to 64 mph; Garibaldi had 46 gusting to 58 mph; Yaquina Bay bridge reported 43 gusting to 55 mph; and Sea Lion Cave had a gust to 59 mph. Numerous reports of downed trees were received, and power outages were reported near Garibaldi. On Highway 26 west of Banks at milepost 38 winds toppled a 50 to 75 foot tall tree onto the passenger side of a pickup truck driven by 27 year old Cory James O'Neill of Vancouver Washington, killing passenger 25 year old Joshua Hojnacki from Vancouver, WA at the scene. O'Neill was treated for minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 2:52 AM PST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 1, 2:52 AM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
252 AM PST SUN JAN 01 2006

.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS DEEPENING OFF THE
OREGON COAST AND WILL LIFT NORTH TO VANCOUVER ISLAND THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE BY NOON AND EAST OF THE
CASCADES LATE TODAY. THE ACCOMPANYING FRONT MAY SPLIT OR STRETCH A
BIT AS IT COMES INLAND. SHOWERS WILL CONTINUE TONIGHT AND MONDAY...
FOLLOWED BY ANOTHER DECENT FRONT TUESDAY. THE WEATHER WILL CONTINUE
UNSETTLED THROUGH MUCH OF THE FIRST WEEK OF THE NEW YEAR.
&&

.SHORT TERM...SATELLITE SHOWS STRONG LOW DEVELOPING WITH CENTER OUT
NEAR 44N 132W OR SO AND A SIGNIFICANT SHORT WAVE TO ITS SOUTHEAST.
BUOY 46006 HAD SEVERAL HOURS OF GUSTS ABOVE 50 KT WITH A WEST TO
SOUTHWEST DIRECTION. BUOY 46002 300 MILES OFF SOUTHERN OREGON HAD A
WIND GUST TO 76 KT WHICH MAY HAVE HAD A CONVECTIVE CONTRIBUTION.
NONETHELESS THIS IS A VERY STRONG SYSTEM...AND THE GFS MODEL SEEMS
BEST WITH THE POSITION AND TRACK THOUGH PROBABLY A BIT WEAK ON THE
INTENSITY. THE TRACK TAKES THE LOW INSIDE 130W TODAY AND ONTO THE
NORTHERN HALF OF VANCOUVER ISLAND THIS EVENING. WILL CONTINUE HIGH
WINDS WARNING FOR PREFRONTAL WINDS THIS MORNING ON THE CENTRAL COAST
SOUTH OF THE EXPECTED TRIPLE POINT...AS WELL AS A HIGH WIND WARNING
FOR THE SOUTH WASHINGTON AND NORTH OREGON COASTS FOR WINDS AROUND THE
BENT BACK OCCLUSION AROUND THE LOW CENTER LATER THIS MORNING THROUGH
EARLY EVENING. WILL HAVE A STORM WARNING IN THE COASTAL WATERS. IN
ADDITION...THE WAVE MODELS FORECAST 29 TO 32 FOOT SEAS ON OUR COAST
THIS AFTERNOON AND EVENING. DUE TO THE WAVE GENERATION AREA OUT NEAR
BUOY 46006 AND THE SUBSEQUENT MOVEMENT OF THE LOW...WE COULD GET INTO
A DYNAMIC FETCH SITUATION AND THE SEAS COULD BE HIGHER. WITH OUR
COASTAL RIVERS STILL RUNNING QUITE HIGH...HAVE DECIDED TO UPGRADE THE
HIGH SURF ADVISORY AND THE COASTAL FLOOD ADVISORY FOR TIDAL OVERFLOW
TO A COASTAL FLOOD WARNING.

THE FRONT COMES ONSHORE BY NOON ON THE COAST...AND MOVES EAST OF THE
CASCADES BY EVENING. WILL BE TRANSITIONING TO SHOWERS BEHIND THE
FRONT. THERE HAVE BEEN PLENTY OF POSITIVE LIGHTNING STRIKES ALONG THE
FRONT AND HAVE INCLUDED THUNDERSTORMS IN THE COASTAL WATERS AND ALONG
THE IMMEDIATE COAST TODAY AND INTO THE COAST RANGE IN THE AFTERNOON.
THE FRONT SHOULD WEAKEN SOME AS IT COMES IN BUT THE MODELS...
ESPECIALLY THE ETA...SUGGEST ENOUGH QPF FOR A POSSIBLE SNOW ADVISORY.
WILL ISSUE A LOW END SNOW ADVISORY FOR THE CASCADES WITH THIS
PACKAGE.

SHOWERS DECREASE SOME LATER TONIGHT...BUT THEN THE REST OF THE UPPER
TROUGH COMES THROUGH MONDAY AND MONDAY EVENING FOR MORE SHOWERS. WE
COULD AGAIN GET SNOW ADVISORY AMOUNTS IN THE CASCADES WITH THIS
FEATURE. STILL LOOKS UNSTABLE ALONG THE COAST MONDAY AND WILL KEEP A
CHANCE OF THUNDERSTORMS.

SHOWERS TAPER OFF MONDAY NIGHT AS WE ARE BETWEEN SYSTEMS...THEN
ANOTHER DECENT FRONT WITH POSSIBLE GALES COMES ONSHORE TUESDAY.
TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
REDUCING POPS SOMEWHAT ON THU AS ECMWF AND ENSEMBLES SHOWING TENDENCY
FOR RIDGING...AS NE PACIFIC LOW MOVES FARTHER OFFSHORE. BELIEVE THAT
SYSTEMS COMING IN AND MEETING RIDGE WILL SHOW WEAKENING...LEAVING
WESTERN OREGON WITH LESSER CHANCE FOR PRECIPITATION. DAYS 6 AND 7
REDUCED POPS MINIMALLY TO REFLECT THE MODELS MOVING TOWARD RIDGING
OVER THE AREA...BUT STILL ILLUSTRATING HIGH CHANCE IN THE GRIDS.
WILLMAN
&&

.MARINE...WILL HAVE A STORM WARNING TODAY AND COASTAL FLOOD WARNING.
UP TO 32 FEET FORECAST ON THE ENP WAVE MODEL. THIS COULD BE A DYNAMIC
FETCH SITUATION WITH EVEN HIGHER SEAS POSSIBLE. ALSO HAVE HIGH FLOWS
IN THE COASTAL RIVERS INTERACTING WITH THE HIGH SEAS COMPOUNDING THE
POSSIBLE COASTAL FLOODING SITUATION.
&&

.AVIATION...TAFS REFLECT EXPECTED CONDITIONS NEXT 24 HOURS.
&&

.PRELIMINARY POINT POPS
AST +9768  PDX 98767  SLE 98767  EUG 98767
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH EARLY
          EVENING.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU TONIGHT.
         COASTAL FLOOD WARNING CAPE SHOALWATER TO FLORENCE TODAY.
         HIGH WIND WARNING CENTRAL OREGON COAST THROUGH THIS MORNING.
         HIGH WIND WARNING NORTH OREGON COAST AND SOUTH WASHINGTON
          COAST TODAY.
         SNOW ADVISORY CASCADES 8 AM THIS MORNING UNTIL 7 PM THIS
          EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 1, 5:08 AM PST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
508 AM PST SUN JAN 1 2006

PZZ250-255-270-275-021430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT TODAY ALL WATERS AND EARLY THIS EVENING IN
THE NORTHERN WATERS. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WIND EXPECTED AT TIMES TUESDAY THROUGH THURSDAY. SEE
PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-021430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

COASTAL FLOOD WARNING IN EFFECT TODAY. SEE PDXCFWPQR FOR DETAILS.

HIGH WIND WARNING IN EFFECT CENTRAL OREGON COAST THIS MORNING.
HIGH WIND WARNING IN EFFECT 10 AM THIS MORNING UNTIL 6 PM THIS
EVENING NORTH OREGON AND SOUTH WASHINGTON COASTS. SEE PDXNPWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>008-010-012-WAZ020-022-039-021430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL
MOUNTAINS INLAND VALLEYS OF NORTHWEST OREGON AND SOUTHWEST
WASHINGTON...AND THE NORTH AND CENTRAL OREGON CASCADE FOOTHILLS

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN THE AREA. SEE
PDXFLSPQR FOR DETAILS.

FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON FOR THE WILLAMETTE
RIVER ABOVE OREGON CITY LOCKS. SEE PDXFFAPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-021430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ADVISORY IN EFFECT THROUGH 7 PM THIS EVENING. SEE PDXWSWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS LIKELY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-040-021430-
WESTERN COLUMBIA RIVER GORGE-SOUTH WASHINGTON CASCADE FOOTHILLS-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...AND THE SOUTH
WASHINGTON CASCADE FOOTHILLS

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY EAST WINDS ARE EXPECTED NEAR THE WESTERN COLUMBIA
RIVER GORGE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 1, 8:00 AM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Northern Oregon Coast

When
January 1, 8:00 AM PST to 6:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Coast Range of Nw Oregon

When
January 1, 8:00 AM PST to 6:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Coast Range of Nw Oregon2006-01-0125MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485907, 5485908, 5485909.